Hail, Niobrara
- When
- August 14, 11:45 PM MST
- Where
- Niobrara County, 11.68 mi WNW of Riverview
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 43.476, -104.420
Late night storms moved over Niobrara County producing large hail up to two inches in diameter. So much hail accumulated north of Mule Creek Junction that even eight hours later observers were reporting drifts over a foot high.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Late night storms moved over Niobrara County producing large hail up to two inches in diameter. So much hail accumulated north of Mule Creek Junction that even eight hours later observers were reporting drifts over a foot high.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 14, 10:35 PM MST, 1 hour 10 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Cheyenne WY
1135 PM MDT Wed Aug 14 2019
.UPDATE...
Issued at 1125 PM MDT Wed Aug 14 2019
See updated 06Z aviation discussion below.
UPDATE Issued at 1008 PM MDT Wed Aug 14 2019
Strong to severe thunderstorms have developed across north Wyoming
and are shifting southeast towards eastern Wyoming into far SW
South Dakota at this hour. MUCAPE values remain upwards of 2000
J/Kg late this evening along with supportive deep layer shear of
55-60 knots as this activity is occurring on leading edge of a jet
streak at 300 mb. HRRR has not done well with this convective
initiation or sustainment while NAM-Nest has been a better
performer. NAM-nest and environment farther southeast suggest
continued support for storms to propagate and maintain strength
through the overnight hours
Current trajectories take the storms through north Niobrara and
then through the north Panhandle of Nebraska. Will need to monitor
for any possible larger cold pool boundary that could allow for
more development farther southwest of the main storms at the
moment. Large hail of quarter to golf ball could be possible,
along with 60 mph winds, frequent lightning, and brief heavy
rainfall. All storm activity should exit the area by 6am to the
east into central Nebraska.
&&
.SHORT TERM...(This evening through Friday)
Issued at 240 PM MDT Wed Aug 14 2019
Short term concerns will be on convective potential and coverage
through Friday. Right now quiet over the CWA as inhibition and
lack of any forcing has prevented all but a few brief showers
around the mtns so far. HRRR/NAM remaining quite sparse on
activity the rest of this afternoon into this evening with just a
few indications near the Colorado border over the next few hours.
A somewhat better chance for some strong storms looks to occur
later tonight over far northern parts of the CWA as a shortwave
clips that area but latest HRRR has also backed off on that
activity.
Not much change seen for Thursday with best chances for convection
over northern parts of the CWA in the afternoon with another weak
impulse passing by. Sfc boundary will be banked up against the
mtns Thursday through Friday keeping temperature over the plains
on the mild side for this time of year. Modest upslope flow will
keep chances for convection going through Friday.
.LONG TERM...(Friday night through Wednesday)
Issued at 240 PM MDT Wed Aug 14 2019
A drier pattern looks to set up over the area this weekend into
early next week as the westerlies lift northward and upper ridging
strengthens over the area. A mostly westerly upper flow will be
over the region with moisture limited so only isolated late day
showers and storms seen, mainly Weds. Turning warmer Sunday with
quite warm conditions remaining into early next week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1125 PM MDT Wed Aug 14 2019
Several aviation impacts likely over the next 12 hours with TSRA
shifting southeast towards KCDR and perhaps KAIA 08-11Z. TSRA/SHRA
will shift farther east into central Nebraska after 12Z Thursday.
In addition to the TSRA/SHRA, MVFR to IFR ceilings will be likely
develop south of this activity in the Nebraska Panhandle and into
the KCYS area. IFR ceilings will remain in place through 14-15Z
for KCYS to the Nebraska TAF sites and return to VFR thereafter.
Isolated TSRA will develop near KBFF to KAIA Thursday afternoon
but overall coverage will limited during the afternoon to early
evening hours. However, models hint at another convective complex
possibility late Thursday night into Friday morning. Complex
should miss most of WY sites but central and northern NE TAF sites
could be impacted. Surface winds will be south to southeast in NE
overnight at 10-15 knots and more southwest to west for the WY
High Plains. Winds will increase thursday afternoon to 12-20 knots
with some gusts to 25 knots at times. High winds could be
possible the late night complex if it develops and shifts over NE
sites.
&&
.FIRE WEATHER...
Issued at 240 PM MDT Wed Aug 14 2019
Overall Fire weather concerns look to remain on the low side with
fuels still mostly non-critical. Exceptions will continue to be
over southwestern Carbon county where winds and low afternoon
humidity will continue to produce near critical to critical
conditions again Thursday. Otherwise widely scattered showers and
storms will move over parts of the area at times tonight through
Saturday before drier conditions settle in Sunday into early next
week.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Fire Weather Watch from Thursday afternoon through Thursday
evening for WYZ304.
NE...None.
&&
UPDATE...JSA
SHORT TERM...RE
LONG TERM...RE
AVIATION...JSA
FIRE WEATHER...REHazardous Weather Outlook National Weather Service Cheyenne WY 317 PM MDT Wed Aug 14 2019 NEZ002-003-019-095-096-WYZ101>103-106>108-117>119-152130- Dawes-Box Butte-Scotts Bluff-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range Foothills- Central Laramie County-East Laramie County- 317 PM MDT Wed Aug 14 2019 This hazardous weather outlook is for portions of western Nebraska and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated severe thunderstorms are possible this afternoon and tonight. The threat for severe storms looks to be mainly over the southern Panhandle this afternoon, and then over the northern Panhandle and east-central Wyoming later tonight. Hail and strong wind gusts will be the main threats. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Strong to severe thunderstorms will be possible on Thursday and Friday, then additional chances for precipitation are likely into the weekend. .Spotter information statement... Spotter activation will not be required at this time. NEZ020-021-054-055-152130- Banner-Morrill-Kimball-Cheyenne- 317 PM MDT Wed Aug 14 2019 This hazardous weather outlook is for the southern Nebraska panhandle. .DAY ONE...THIS AFTERNOON AND TONIGHT A Severe Thunderstorm Watch is in effect until 900 pm MDT this evening. Thunderstorms will develop over the next few hours and push southeast into Colorado. A few of these storms will contain very large hail, strong winds, and frequent lightning. Residents and motorists are urged to monitor the latest forecasts and potential warnings from the National Weather Service. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Strong to severe thunderstorms will be possible on Thursday and Friday, then additional chances for precipitation are likely into the weekend. .Spotter information statement... Spotters are urged to report severe weather to the National Weather Service or law enforcement. WYZ104-105-109>116-152130- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range- 317 PM MDT Wed Aug 14 2019 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A few isolated thunderstorms are possible, but the severe threat is low. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Thunderstorm chances continue through this weekend, but the severe threat will remain low. .Spotter information statement... Spotter activation will not be needed.
The Rapid City radar (KUDX), 147 km away, was scanning. The volume nearest the first event began at 06:42 UTC.
3 hail. Local standard time, as filed.
Hail drifts accumulated over a foot and a half. along Highway 85 north of Mule Creek Junction.
Hail stripped the bark off of trees on resident's property.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838961, 838962, 838963.